I have been very reluctantly taking warfarin for the past four years in connection with atrial fibrillation. In WDDTY vol 12 no 9, it states that a multicentre US trial has found that warfarin and aspirin perform equally well in preventing recurrent ischaemic stroke. Are there any other alternatives perhaps in the way of supplements or herbal remedies to prevent embolism? – D.G. Cartwright, Kidderminster
WDDTY replies: We don’t blame you for wanting to avoid warfarin. If the wrong dosage is given, it can cause a haemorrhage somewhere in the body in one out of every 1000 patients – sometimes fatally. In addition, the symptoms you may have with your condition – dizziness and shortness of breath, difficulty breathing and low blood pressure – are also side-effects of the drug. Another worry is gangrene, or skin or tissue death.
As you mention, aspirin is as effective as warfarin, but other possible alternatives are a low-carbohydrate diet, shown to help with many heart conditions, including atherosclerosis (but follow the Montignac, not the Atkins, approach, as detailed in our new Longevity Report (call our offices to order a copy). Include lots of fruit and vegetables, wholegrains, nuts, seeds and fatty fish in your diet, all of which reduce stroke risk, and make sure to take regular exercise. Also, limit your salt intake. Experiment with various dosages of vitamin C, B vitamins, magnesium and coenzyme Q10, which can help regulate your heart.
In WDDTY vol 14 no 9, Harald Gaier wrote that statins should not be taken with a B-complex supplement. For the many readers on statin drugs, this has serious implications. Further elucidation, please! – D.H.F., Henley-on-Thames, Oxon
WDDTY replies: Basically, it’s a case of overkill. Niacin, or B3, can raise levels of high-density lipoprotein (HDL, the ‘good’ cholesterol) and, to a lesser degree, lower LDL or ‘bad’ cholesterol. The risk is that, in taking B vitamins with a drug which does the same thing, you will lower your cholesterol levels too much. This increases your risk of the most common side-effect of cholesterol-lowering drugs – myopathy, or muscle weakness.
But if B vitamins can lower cholesterol effectively, it rather begs the question: why not take the vitamins instead of the drug?